MDJunction - People Helping People
 
Ask a Question
04/26/2012 01:16 PM

Psychological/Psychiatric Issues

silentchild
Posts: 8
New Member

This is a continuation of an old post with new questions. Here's the link to the history.http://www.mdjunction.com/forums/addison-disease- discussions/general-support/3543310-is-my-nausea-due-to- hydrocortisone-withdrawal#3626720

My body goes into panic mode (nausea, quivers, light-headed; it feels like my body is shutting down) in all kinds of every-day situations, such as driving/riding in a car or airline, sitting in a restaurant or theater, etc. I had three doctor appointments and needed Xanax for two of them. This issue has gotten sporadically worse over the two years since my diagnosis.

A couple weeks ago, I got blood work, bone scans, and an MRI. Everything checked out as normal. My Endo (who is highly recommended by the local Addison's support group) said she saw no physiological explanation for my issues. I saw all the paperwork and confirmed everything was very normal. Even my cortisol level was in normal range, which is unusual because normally that test comes back very high.

It is possible, but unlikely, that there is a gastrointestinal problem; Endo did not test on that front.

She suggested psychiatric evaluation. Anyone else been seeing a psychiatrist or psychologist? Any info you have on this would be great. I do not exhibit any strange behavior or thoughts, but these physical symptoms may be caused by a psychological disorder of some kind - like anxiety disorder or panic.

Also, any recommendations for resources/approaches to this would be very appreciated.

Reply

04/27/2012 12:49 AM
julesnorth
Posts: 25
New Member

I don't have a diagnosis yet, all my tests come back alright, but what you describe here sounds like what I go through and no doctor has been able to explain.

------

My body goes into panic mode (nausea, quivers, light-headed; it feels like my body is shutting down) in all kinds of every-day situations, such as driving/riding in a car or airline, sitting in a restaurant or theater, etc. I had three doctor appointments and needed Xanax for two of them.

------

This started about ten years ago but would happen infrequently and was always explained as low BG or anxiety/panic attacks. Previously when I was hypoglycemic food or drink would help and I took Ativan to help with the panic. As my attacks became more frequent, now almost daily, food and Ativan does little to help. I am basically housebound as I am too afraid to leave my home and become unstable as I can't predict when my symptoms will happen.

While researching I found an interesting article on psychiatry and Addison's you might want to read. It is on the more extreme end but does show a connection to mental heath and Addison's, http://neuro.psychiatryonline.org/article.aspx?Volume=18& page=450&journalID=62

My symptoms did start after having a serious workplace accident, being diagnosed with PTSD and being treated by a psychologist for several years but I feel there is a real difference in the panic/dread I feel now compared to the few years following my accident.

When it started there was usually something that set me off, situational or flashbacks for example. Now I can feel quite good and suddenly get the feelings you describe, it is definitely more of a physical reaction, my body shutting down, causing me to feel panic. I hope that makes sense. Other than the frustration associated with being physically sick, I feel very good mentally now, nothing stressing me and I am generally very happy.

I have been checked for gastrointestinal problem (both scopes) and all that was found was stomach inflammation. I have cut out gluten and soy and have improvement in some symptoms but not the most troubling ones.

I haven't got a diagnosis yet but I thought that the article was interesting. Doctors seem to first think it is a psychiatry problem without looking for a possible physical cause for the feeling of panic/dread. Having been through PTSD I feel I have a fairly good understanding of the difference of mental panic and an actual physical reaction that doesn't need outside influences to be brought on.

I am at the same point, where I have had to miss appts. because I become so weak. Sometimes the Ativan will be enough to get me there but it is becoming more difficult and I still feel I am not being taken seriously. My doctor at each appt. tells me I am on a waiting list to see another psychiatrist despite how many times I have tried to explain the physical sypmtoms rather than the mental. I am not against seeing one but I had seen several early on (and did need them at that point) and their solution was always to up the meds.

I hope you can get an answer. Already having a diagnosis of Addison's may be of some help if a doctor can see the link between your symptoms. I will watch for others to respond to see if they are more helpful.

jules Smile


04/27/2012 06:07 PM
Starberry
Starberry  
Posts: 354
Member
I'm an Advocate

My boyfriend doesn't have adrenal insufficiency, but he does go through anxiety and also obsessive compulsive issues. He started taking Holy Basil, 5htp, and Nac. He has been on them for over a month and I have seen a major difference in him. I realize you aren't having so called emotional problems but rather physical ones, but perhaps there could still help. We ordered his on Vitacost.
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved